Alert archive / Arkansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 368, NWS Jackson, MS

May 27, 2009Chicot County, Arkansas

NWS Jackson, MS issued this severe thunderstorm warning at May 27, 2009, 2:40 PM CDT for Chicot County, Arkansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2009, 2:40 PM CDT (19:40 UTC)
Expired
May 27, 2009, 3:45 PM CDT
In force
65 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Chicot County, AR

The radar

The Jackson/Brandon,MS radar (KDGX), 164 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2009-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1969 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2009-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1969 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 10:50 AM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, May 27, 10:50 AM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1050 AM CDT WED MAY 27 2009

.DISCUSSION...

UPDATE:

AREA MORNING RAOBS REVEAL VERY UNSTABLE AIR ACROSS THE LOWER MS
VALLEY REGION WITH SLIGHT AMOUNTS OF CONVECTIVE INHIBITION IN THE
LOWEST LEVELS. AS THE COLD FRONT APPROACHES AND SFC TEMPS RISE TO
NEAR 90 THIS AFTERNOON...EXPECT TSTMS TO ERUPT ALONG THE MS RIVER.
DEEP LAYER SHEAR OF 20-30KTS FORECAST BY THE GFS COULD HELP ORGANIZE
TSTMS INTO EWD MOVING LINE SEGMENTS FROM MID AFTN THROUGH THE EVNG
AND THIS IS INDICATED BY 12Z LOCAL WRF MEMBERS. EXPECT DISORGANIZED
TSTM ACTIVITY INITIALLY OVER ERN MS WHERE AIRMASS SHEAR WILL BE WEAK
DURING INITIAL CONVECTIVE DEVELOPMENT. MADE MINOR ADJUSTMENTS TO
TEMPS/POPS TODAY...BUT THE FORECAST GRIDS ARE GENERALLY ON TRACK.
UPDATED AVIATION DISCUSSION IS BELOW. /EC/

THE AIR MASS WILL REMAIN UNSTABLE TODAY AS AN APPROACHING SURFACE
TROUGH SHIFTS THIS WAY. CURRENT RADAR DATA SHOWS SQUALL LINE FALLING
APART AS IT CROSSES WRN AR THIS MORNING. RUC/NAM ARE ONLY TWO MODELS
PICKING UP THIS FEATURE...WEAKENING IT AS IT SHIFTS EWD THROUGH
SUNRISE. THE CHANCE FOR THUNDERSTORMS WILL INCREASE WITH TIME TODAY
DUE TO THE EFFECTS OF DAYTIME HEATING AND FORCING PROVIDED BY THE
APPROACHING BOUNDARY. WITH SURFACE DEWPOINTS IN THE 60S AND LOWER
70S...INCREASING CAPE VALUES AND AN 850 MB THETAE RIDGE DEVELOPING
OVER THE FORECAST AREA...SUFFICIENT INSTABILITY WILL BE IN PLACE FOR
POTENTIALLY SEVERE STORMS TODAY...ESPECIALLY WRN AND CENTRAL AREAS.
VERTICAL TOTAL INDICES RUN FROM 28-30 OVER WRN AND CENTRAL ZONES
WITH LAPSE RATES 7 DEGS OR ABOVE. SHEAR REMAINS LIMITED BUT MODELS
SUGGEST MARGINAL SHEAR DEVELOPING OVER AREAS ALONG AND SOUTH OF THE
INTERSTATE THIS AFTERNOON. THIS TRANSLATES TO SIG SVR PARAMETERS
ABOVE 20K TODAY AND A SLIGHT RISK INDICATED BY SPC FOR WRN AND
CENTRAL AREAS. TRENDED TOWARD WETTER NAM MOS NUMBERS FOR TODAY AND
LOWERED GFS MOS HIGHS SLIGHTLY FOR THE WEST.

THE BOUNDARY SHIFTS INTO ERN ZONES TONIGHT...MAINTAINING THE CHANCE
OF STRONG POTENTIALLY SEVERE CONVECTION AT LEAST INTO THE EVENING.
MODELS SUGGEST INCREASING SHEAR AFTER MIDNIGHT FOR THE POSSIBILITY
THAT THE SEVERE RISK MAY CONTINUE THROUGH MOST OF THE NIGHT. THE
RISK OF STRONG CONVECTION DECREASES THURSDAY IN THE WAKE OF THE
SURFACE TROUGH. WILL MAINTAIN SLIGHT CHANCE POPS...ADDING SLIGHT
CHANCE POPS TO THE DELTA...AS THE UPPER TROUGH MOVES OVER THE AREA.
A SECONDARY SURFACE TROUGH DROPS INTO THE REGION THURSDAY NIGHT BUT
WILL KEEP THE FORECAST DRY AND SLIGHTLY COOLER FOR NOW.

LONG TERM...FRIDAY THROUGH WEDNESDAY. MODEL SOLUTIONS HAVE NOT
CHANGED MUCH. THE AREA STILL LOOKS DRY FOR MUCH OF THE EXTENDED
FORECAST. BACKED OFF ON THE RAIN CHANCES FOR THE END OF THE PERIOD.
THE MODELS BRING THE BOUNDARY THROUGH THE AREA EARLIER...SO THE
TROUGH AXIS SHOULD BE MOVING ACROSS THE CWA DURING THE DAY FRIDAY.
THERE MAY BE SOME LIGHT RAIN ASSOCIATED WITH THE UPPER TROUGH AS IT
SWINGS THROUGH...BUT RAIN CHANCES WERE SMALL...SO LEFT IT OUT OF THE
FORECAST FRIDAY AND FRIDAY EVENING. HIGH PRESSURE SETTLES OVER THE
MID SOUTH BY SATURDAY MORNING AND THE AREA REMAINS DRY THROUGH
MONDAY. THE EURO MAINTAINS A SLOWER SOLUTION AND HOLDS RAIN OFF
UNTIL WEDNESDAY. THE GFS HAS RAIN APPROACHING THE AREA AROUND TUESDAY
AFTERNOON/EVENING. STILL LIKE THE SLOWER SOLUTION...SO LEFT RAIN OUT
OF THE FORECAST MONDAY AND LOWERED RAIN CHANCES FOR TUESDAY.
GENERALLY LEFT SLIGHT CHANCE VALUES ACROSS THE SOUTH. THE MODELS
CONTINUE TO SHOW ANOTHER COLD FRONT DROPPING INTO THE CWA WEDNESDAY
OR THURSDAY...BRINGING SHOWERS AND THUNDERSTORMS BACK TO THE AREA
FROM MID WEEK ON.

TEMPERATURES AND POPS WERE GOOD THROUGH THE WEEK...SO STUCK WITH
GUIDANCE. MEX CAME IN AGAIN WITH LOWER 90S...SO MAINTAINED VALUES FOR
MUCH OF THE CWA SUN-TUE. WILL LEAVE THE HWO CLEAR FOR THE EXTENDED.

&&

.AVIATION...SEE BKN-OVC DECKS ABOVE 10K FEET THIS MORNING. ISOLD
TSTMS WILL DEVELOP BY NOON...INCREASING DURING THE AFTERNOON WITH
SKY CONDITIONS BKN-OVC FROM 2000-4000 FT. ISOLATED SVR STORMS CAN BE
EXPECTED WITH THE POTENTIAL FOR DAMAGING SFC WIND GUSTS ABOVE 50 KTS
AND NICKEL SIZE HAIL AT SFC. THESE CONDITIONS WILL CONTINUE INTO THE
EARLY EVENING. AREAS OF FOG AND LOW STRATUS WILL DEVELOP AGAIN LATE
TONIGHT TOWARD SUNRISE THURSDAY. IFR STRATUS/FOG WILL LIFT BY MID
MORNING. WILL SEE BKN DECKS FROM 2000-4000 FEET BY NOON. /17/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&
Hazardous weather outlook, May 27, 2:28 PM CDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
228 PM CDT WED MAY 27 2009

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
281930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
228 PM CDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR FOR CENTRAL
MISSISSIPPI...NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND THURSDAY

ISOLATED SEVERE STORMS WILL BE POSSIBLE ACROSS ALL OF THE ARKLAMISS
THIS AFTERNOON AND EVENING BUT THE BEST CHANCE FOR SEVERE STORMS WILL OCCUR
ALONG AND WEST OF A LINE FROM GRENADA TO THE JACKSON METRO AREA TO
BROOKHAVEN. SEVERE THUNDERSTORMS WILL PRODUCE GUSTY WIND ABOVE 60
MPH AND PENNY SIZE HAIL OR LARGER. THE RISK OF SEVERE STORMS WILL BE
HIGHEST DURING THE LATE AFTERNOON AND EVENING BUT WILL CONTINUE
THROUGH MIDNIGHT AS THE COLD FRONT TRACKS ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY THE

PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT
BUT IS NOT EXPECTED THURSDAY THROUGH NEXT TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

17

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:15 PM CDTSevere Thunderstorm WarningJANBolivar, Washington45 min
May 27, 3:45 PM CDTSevere Thunderstorm WarningJANWashington45 min
May 27, 3:49 PM CDTSevere Thunderstorm WarningJANBolivar41 min
May 27, 4:14 PM CDTSevere Thunderstorm WarningJANIssaquena, Washington61 min
May 27, 4:26 PM CDTSevere Thunderstorm WarningJANBolivar34 min
May 27, 4:44 PM CDTSevere Thunderstorm WarningJANHumphreys, Sharkey, Sunflower, Washington61 min
May 27, 5:39 PM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey, Warren, Yazoo25 min
May 27, 5:54 PM CDTSevere Thunderstorm WarningJANAdams39 min
May 27, 3:45 PM CDTSevere Thunderstorm WarningJANFranklin60 min
May 27, 4:31 PM CDTSevere Thunderstorm WarningJANCatahoula, Concordia, Tensas59 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.